Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 201, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 8, 2020, 2:05 PM MDT for Eddy County, New Mexico; Culberson County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2020, 2:05 PM MDT (20:05 UTC)
- Expired
- Sep 8, 2020, 2:44 PM MDT
- In force
- 39 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 193 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1243 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 1787 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
458
WUUS54 KMAF 082005
SVRMAF
NMC015-TXC109-082100-
/O.NEW.KMAF.SV.W.0201.200908T2005Z-200908T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
305 PM CDT Tue Sep 8 2020
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southwestern Eddy County in southeastern New Mexico...
North central Culberson County in southwestern Texas...
* Until 400 PM CDT/300 PM MDT/.
* At 305 PM CDT/205 PM MDT/, a severe thunderstorm was located 9
miles east of McKittrick Canyon, or 12 miles east of Pine Springs,
moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Eddy and north central Culberson Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3196 10476 3206 10459 3189 10427 3165 10461
TIME...MOT...LOC 2005Z 319DEG 11KT 3194 10461
HAIL...1.00IN
WIND...60MPH
$$
842 follow-up statements
011
WWUS54 KMAF 082015
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
315 PM CDT Tue Sep 8 2020
NMC015-TXC109-082100-
/O.CON.KMAF.SV.W.0201.000000T0000Z-200908T2100Z/
Eddy NM-Culberson TX-
315 PM CDT Tue Sep 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM
CDT/300 PM MDT/ FOR SOUTHWESTERN EDDY AND NORTH CENTRAL CULBERSON
COUNTIES...
At 315 PM CDT/215 PM MDT/, a severe thunderstorm was located 10 miles
southeast of McKittrick Canyon, or 13 miles east of Pine Springs,
moving southeast at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Eddy and north central Culberson Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3191 10474 3204 10455 3189 10427 3165 10461
TIME...MOT...LOC 2015Z 319DEG 11KT 3192 10459
HAIL...1.50IN
WIND...60MPH
$$
84915
WWUS54 KMAF 082044
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
344 PM CDT Tue Sep 8 2020
NMC015-TXC109-082054-
/O.CAN.KMAF.SV.W.0201.000000T0000Z-200908T2100Z/
Eddy NM-Culberson TX-
344 PM CDT Tue Sep 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN EDDY AND NORTH
CENTRAL CULBERSON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3191 10474 3204 10455 3189 10427 3165 10461
TIME...MOT...LOC 2042Z 319DEG 11KT 3185 10452
$$
84What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 1:45 PM MDT, 20 minutes earlier.
Area forecast discussion, Sep 8, 1:45 PM MDT, 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Tue Sep 8 2020
.DISCUSSION...
WV imagery shows the upper trough now over eastern UT. Models dig
this to the UT/AZ border by 00Z Thu, before ejecting the trough to
the upper MS Valley by 18Z Sat. At the sfc, the cold front is just
NW of KLUB as per area radars, and appears to be slowing as diurnal
heating takes place. Hourly analysis throughout the morning has the
HRRR and Nam Nest performing best on the placement/timing of the
front, as would be expected over the lwr res models. That said,
fropa at KMAF looks to be 02-03Z this evening, although that timing
gets defenestrated if convection comes into the mix. Speaking of,
the latest HRRR develops convection along a weak dryline up against
the higher terrain 19-20Z, w/development along the front 20-21Z,
putting everything east of the Pecos, as well as the Stockton
Plateau/lwr Trans Pecos, in a warm sector w/dewpoints mostly in the
60s. Forecast NAM soundings to the north of KMAF at 21Z show
mlcapes in excess of 3000J/kg w/no cap. Models are in good
agreement w/steep mid-lvl lapse rates of 7+C/km from KMAF west ahead
of the front, as well as dcapes over 1000 J/kg. Convection
along/behind the front should quickly become elevated, and a few
severe storms this afternoon/evening are not out of the question.
Supplementing this will be a 40kt LLJ set to develop over the lwr
Trans Pecos ahead of the front, as well as the right entrance region
of the upper jet. One other possibility tonight that's been absent
from these parts for quite awhile will be heavy rainfall. PWATs are
running about 2 std devs above normal, and K indices ahead of the
front in excess of 35 suggest a potential for heavy rainfall, which
is also noted in fairly impressive model QPFs.
Temps w/this front continue to frustrate, mainly because the GFS
decided to go off on its own, which has messed up the blends quite a
bit. Looking at post-frontal temps up north, the GFS can be
discounted for now, and the NAM is the favored model for this event.
That said, many targets of opportunity have arisen over the next
couple of days, and we'll undercut NBM numbers quite a bit. This
should result in record-breaking cold highs Wed afternoon.
Temps should stay cool through until at least Friday, when skies
begin clearing and sfc flow veers around to the SE. Long range
models still develop a weak upper trough between ridges over Texas,
which will keep a chances of convection in play each day, and temps
below normal for once.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 52 56 50 60 / 80 80 70 70
Carlsbad 44 57 45 66 / 70 30 20 20
Dryden 60 69 56 67 / 60 70 70 70
Fort Stockton 53 61 49 62 / 80 50 50 50
Guadalupe Pass 44 58 43 65 / 70 30 20 20
Hobbs 44 53 44 62 / 90 50 40 30
Marfa 46 65 43 66 / 70 40 40 40
Midland Intl Airport 52 57 49 61 / 80 60 60 60
Odessa 52 58 48 62 / 80 60 50 50
Wink 51 61 49 64 / 80 50 40 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Wind Advisory from 10 PM this evening to 8 AM CDT Thursday for
Eastern Culberson County-Van Horn and Highway 54 Corridor.
High Wind Warning from 9 PM this evening to 7 AM MDT Thursday
for Guadalupe and Delaware Mountains.
&&
87/44Hazardous weather outlook, Sep 8, 1:26 PM MDT, 39 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 226 PM CDT Tue Sep 8 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-091930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 226 PM CDT Tue Sep 8 2020 /126 PM MDT Tue Sep 8 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon and tonight. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. Flooding of low lying areas is possible. There is a marginal risk of severe storms from mid afternoon through early evening, mainly across Southeast New Mexico and adjacent areas of West Texas, capable of producing large hail and damaging winds. A High Wind Warning is in effect beginning this evening for Guadalupe Pass. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A High Wind Warning remains in effect through Thursday morning for Guadalupe Pass. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Sep 8, 1:52 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
252 PM CDT Tue Sep 8 2020
NMZ028-TXZ271-273-082045-
Eddy County Plains NM-Eastern Culberson County TX-
Guadalupe and Delaware Mountains TX-
252 PM CDT Tue Sep 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY AND NORTH
CENTRAL CULBERSON COUNTIES UNTIL 345 PM CDT/245 PM MDT/...
At 252 PM CDT/152 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles east of McKittrick Canyon, or 12 miles northeast
of Pine Springs, moving southeast at 10 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
McKittrick Canyon, Carlsbad Caverns National Park and Guadalupe
Mountains National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3200 10474 3200 10473 3202 10473 3203 10470
3205 10469 3205 10468 3208 10465 3210 10459
3197 10427 3167 10461 3194 10479 3196 10478
3195 10479 3196 10480
TIME...MOT...LOC 1952Z 320DEG 10KT 3198 10462
84The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 2:39 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 28 min |
| Sep 8, 3:06 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 39 min |
| Sep 8, 3:13 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Sep 8, 3:50 PM MDT | Special Weather Statement | MAF | Eddy | 40 min |
| Sep 8, 5:01 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 59 min |
| Sep 8, 5:05 PM MDT | Areal Flood Advisory | MAF | Lea | 115 min |
| Sep 8, 5:13 PM MDT | Tornado Warning | MAF | Lea | 32 min |
| Sep 8, 1:45 PM MDT | Wind Advisory | MAF | Culberson | 13 hr |
| Sep 8, 1:52 PM MDT | Special Weather Statement | MAF | Culberson | 53 min |
| Sep 8, 3:11 PM MDT | Special Weather Statement | MAF | Loving | 49 min |
| Sep 8, 3:39 PM MDT | Special Weather Statement | MAF | Reeves | 51 min |
| Sep 8, 3:55 PM MDT | Special Weather Statement | MAF | Culberson | 50 min |
| Sep 8, 4:24 PM MDT | Special Weather Statement | MAF | Borden | 36 min |
| Sep 8, 4:43 PM MDT | Special Weather Statement | MAF | Loving | 47 min |
| Sep 8, 5:42 PM MDT | Dust Storm Advisory | MAF | Andrews, Crane, Ector, Glasscock, Howard, Martin and 7 more | 48 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2020Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.